Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 9, NWS Hastings, NE

March 24, 200921 counties in Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this wind advisory at Mar 24, 2009, 4:04 AM CDT for 21 counties in Nebraska; 4 counties in Kansas. It took effect at Mar 24, 2009, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 4:04 AM CDT (09:04 UTC)
In effect from
Mar 24, 2009, 10:00 AM CDT
Expired
Mar 24, 2009, 8:00 PM CDT
In force
10 hr
Issued by
NWS Hastings, NE
All 25 counties

Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 43 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGID 240904
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
404 AM CDT TUE MAR 24 2009

KSZ005-006-017-018-NEZ039>041-046>049-060>064-072>076-082>085-
241715-
/O.NEW.KGID.WI.Y.0009.090324T1500Z-090325T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...ORD...GREELEY...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...
RED CLOUD
404 AM CDT TUE MAR 24 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

WEST WINDS THIS MORNING WILL SHIFT NORTHWEST TODAY AND INCREASE
TO 30 TO 40 MPH...AND GUST NEAR 45 MPH. THE WINDS WILL REMAIN STRONG
INTO EARLY EVENING...THEN WILL SUBSIDE AFTER DARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS73 KGID 241656
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1156 AM CDT TUE MAR 24 2009

KSZ005-006-017-018-NEZ039>041-046>049-060>064-072>076-082>085-
250100-
/O.CON.KGID.WI.Y.0009.000000T0000Z-090325T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...ORD...GREELEY...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...
RED CLOUD
1156 AM CDT TUE MAR 24 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

WINDS WILL SHIFT TO THE NORTHWEST THIS AFTERNOON AS THEY INCREASE
TO 30 TO 40 MPH...AND GUST NEAR 45 MPH. THE WINDS WILL REMAIN
STRONG INTO EARLY EVENING...THEN WILL SUBSIDE AFTER DARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS73 KGID 250058
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT TUE MAR 24 2009

KSZ005-006-017-018-NEZ039>041-046>049-060>064-072>076-082>085-
250200-
/O.EXP.KGID.WI.Y.0009.000000T0000Z-090325T0100Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-FRANKLIN-WEBSTER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...ORD...GREELEY...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...BEAVER CITY...ALMA...FRANKLIN...
RED CLOUD
758 PM CDT TUE MAR 24 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

NORTHWEST WINDS HAVE DECREASED THIS EVENING AND THE WIND ADVISORY
HAS BEEN ALLOWED TO EXPIRE. WINDS ARE EXPECTED TO CONTINUE TO BLOW
AT 15 TO 25 MPH THROUGH MIDNIGHT...THEN BECOME WESTERLY AT 10 TO
15 MPH. 

$$

KISNER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Mar 24, 2:35 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 24, 2:35 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
235 AM CDT TUE MAR 24 2009

.AVIATION...06Z KGRI TAF. GUSTY NORTHWEST WINDS WILL SUBSIDE
TEMPORARILY DURING THE EARLY MORNING...BUT WILL BECOME
SIGNIFICANTLY STRONGER FROM MID-MORNING INTO THE EVENING ON
TUESDAY. WIND SHOULD NOTICEABLY SUBSIDE TOWARD THE VERY END OF THE
FORECAST ONCE AGAIN. VFR CONDITIONS ARE EXPECTED...HOWEVER
CEILINGS ARE EXPECTED TO LOWER TO ALMOST MVFR CONDITIONS AND THERE
IS A POSSIBILITY OF SPRINKLES OR FLURRIES...PERHAPS A STRAY SHOWER
OR SNOW SHOWER. THE CHANCE OF PRECIPITATION IS LOW ENOUGH TO NOT
INCLUDE IN THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 910 PM CDT MON MAR 23 2009/

UPDATE...CLEANED UP GRIDS/FORECAST FOR THE EXPIRE OF THE WIND
WARNING/ADVISORY. ALSO HAVE SOME LIGHT RAIN/SNOW MOVING INTO TO
THE NORTHWESTERN AREAS AND HAVE INCREASED POPS THERE.

AVIATION...00Z KGRI TAF...UPPER LOW CONTINUES TO SPIN TO THE
NORTHEAST. THUNDERSTORMS MOVED QUICKLY OUT OF THE AREA AND NOW
WRAP AROUND CLOUDS TO SPREAD INTO THE AREA. CIGS TO BE BETWEEN
3000 AND 4000 FEET AGL. THERE MAY BE SOME LIGHT RAIN/SNOW AFTER
MIDNIGHT. THIS MAY REDUCE VISIBILITIES TO AROUND 4 MILES. WINDS
WILL CONTINUE TO DECREASE OVERNIGHT. A RETURN OF WINDY CONDITIONS
LIKELY AFTER 24/14Z.

PREV DISCUSSION... /ISSUED 321 PM CDT MON MAR 23 2009/

DISCUSSION...SEVERAL CONCERNS THIS PERIOD...THUNDERSTORMS THIS
EVENING...RAIN AND SNOW LATE TONIGHT...WINDS TONIGHT AND TUESDAY AND
RAIN AND SNOW THURSDAY THROUGH FRIDAY NIGHT.

THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS AND WILL CONTINUE TO MOVE TO THE EAST THROUGH
THE FORECAST AREA THIS AFTERNOON AND INTO THIS EVENING. THE FIRST
CONCERN WILL BE HOW MANY THUNDERSTORMS REMAIN IN THE FORECAST AREA
DURING THE EVENING HOURS. BASED ON THE CURRENT MOVEMENT THE
THUNDERSTORMS COULD BE MAINLY OUT OF THE FORECAST AREA BY EARLY THIS
EVENING. WILL HAVE TO WAIT TO SEE HOW FAR THEY HAVE MOVED BY
FORECAST TIME. ONCE THE THUNDERSTORMS MOVE OUT OF THE AREA EXPECT
THAT THERE WILL NOT BE ANY MORE THUNDERSTORMS FOR THIS EVENING.

THE SURFACE LOW PRESSURE SYSTEM IS CENTERED IN CENTRAL NEBRASKA THIS
AFTERNOON AND IS EXPECTED TO MOVE TO THE NORTHEAST. A TIGHT PRESSURE
GRADIENT HAS ALLOWED WINDS TO INCREASE WHICH SHOULD CONTINUE INTO
THIS EVENING. WINDS WILL DIMINISH SOME LATER THIS EVENING...BUT
BREEZY CONDITIONS ARE EXPECTED THROUGH MUCH OF THE NIGHT.

AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST
TONIGHT...WRAP AROUND PRECIPITATION IS EXPECTED TO SPREAD INTO THE
NORTHWEST PART OF THE FORECAST AREA. THIS WILL BE ON THE COLD SIDE
OF THE LOW AND COLDER AIR WILL BE SPREADING INTO THE AREA. THERE
WILL BE SOME RAIN OR SNOW LATE TONIGHT. THE UPPER LEVEL LOW
CONTINUES TO WRAP SOME PRECIPITATION AND COOLER AIR INTO THE
NORTHWEST PART OF THE FORECAST AREA THERE WILL BE SOME RAIN AND
SNOW. FURTHER NORTHWEST IN THE MORNING IT WILL BE MOSTLY SNOW BUT AS
TEMPERATURES WARM A LITTLE DURING THE DAY THE RAIN IS MORE LIKELY.
WINDY CONDITIONS ARE EXPECTED AGAIN ON TUESDAY...BUT THIS TIME THE
WINDS WILL BE FROM THE NORTHWEST. WIND SPEEDS LOOK LIKE THEY COULD
BE APPROACHING WIND ADVISORY CRITERIA...BUT WILL HOLD OFF ON AN
ADVISORY FOR NOW WITH ALL OF THE OTHER HEADLINES CURRENTLY IN
EFFECT.

BY TUESDAY NIGHT THE UPPER LEVEL LOW HAS MOVED FAR ENOUGH TO THE
NORTHEAST THAT PRECIPITATION SHOULD BE DONE. MOISTURE LINGERS ACROSS
THE AREA TUESDAY EVENING BUT THEN AS A SURFACE HIGH PRESSURE SYSTEM
NOSES INTO THE AREA CLOUDS SHOULD DIMINISH. THE DRY WEATHER WILL
CONTINUE WEDNESDAY AND WEDNESDAY NIGHT WITH WARMER TEMPERATURES AS
WINDS TURN TO THE SOUTH AND BRING WARM ADVECTION TO THE AREA.

ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM STARTS TO AFFECT THE AREA ON
THURSDAY. THE UPPER LEVEL LOW IS STILL TO THE WEST...BUT A WAVE
MOVES INTO THE AREA AHEAD OF THE MAIN UPPER LEVEL LOW. AHEAD OF THE
UPPER LEVEL WAVE...SOUTH/SOUTHEAST WINDS BRING A RETURN OF MOISTURE
AND AS THE WAVE MOVES IN THERE IS A CHANCE FOR SOME RAIN ON
THURSDAY. AS THE UPPER LEVEL LOW INTENSIFIES THURSDAY NIGHT AND
FRIDAY COLDER AIR IS WRAPPED INTO THE SYSTEM ON THE WEST SIDE OF THE
LOW. THERE IS A VERY TIGHT TEMPERATURE GRADIENT AT 850MB AS THE COLD
AIR MOVES IN. THIS UPPER LEVEL LOW MOVES THROUGH OKLAHOMA AND KANSAS
BEFORE MOVING INTO MISSOURI. MODELS HAVE BECOME MORE CONSISTENT WITH
THE LOCATION AND TIMING OF THIS LOW. WILL HAVE TO WATCH AS THIS LOW
MOVES THROUGH...THE CURRENT FORECAST TRACK WITH COLD AIR MOVING INTO
THE AREA AND THE PRECIPITATION AMOUNTS COULD LEAD TO ACCUMULATING
SNOW ACROSS THE FORECAST AREA. IN ADDITION...THE SURFACE GRADIENT
WOULD INDICATE THAT WINDS WILL BE FAIRLY STRONG.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Mar 23, 8:53 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT MON MAR 23 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
853 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY...NORTHWEST WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS
TO 40 MPH. ACCUMULATING SNOWFALL IS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

Nearby

Wind Advisories in Nebraska, 2009Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.